Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 27, 2018, 2:19 PM CDT for Cherokee County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2018, 2:19 PM CDT (19:19 UTC)
- Expired
- Jun 27, 2018, 2:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
351 WUUS54 KBMX 271919 SVRBMX ALC019-271945- /O.NEW.KBMX.SV.W.0065.180627T1919Z-180627T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Birmingham AL 219 PM CDT WED JUN 27 2018 The National Weather Service in Birmingham has issued a * Severe Thunderstorm Warning for... Southern Cherokee County in northeastern Alabama... * Until 245 PM CDT. * At 218 PM CDT, a severe thunderstorm was located near Moshat, or near Centre Municipal Airport, moving east at 15 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Centre, Cedar Bluff, Centre Municipal Airport, Forney, Leesburg, Tennala, Western Weiss Lake, Eastern Weiss Lake, Moshat, Weiss Dam, Chesnut Bay Resort, Howells Crossroads and Waterhouse. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3406 8542 3407 8574 3420 8575 3426 8546 TIME...MOT...LOC 1918Z 268DEG 13KT 3415 8558 HAIL...0.88IN WIND...60MPH $$ 19
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:48 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 27, 12:48 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1248 PM CDT Wed Jun 27 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. Today across Central Alabama we continue to remain in a warm and moist airmass. The Atlantic ridge does appear to retrograde some into the Eastern Gulf of Mexico yielding more of a southwest low level flow around the flat Gulf ridge. To our north, we have a surface low pressure near Wisconsin with a front extending southwestward into Missouri and Kansas. The low will move northeastward through tonight across the Great Lakes toward Southern Quebec and drag the front eastward across Conus behind it. While the front is not expected to get further south than Kentucky, we should see some affects from this system. As we will remain in the warm sector, we could see some strong to possibly severe storms across the northeast counties of Alabama this afternoon into early evening with the heat of the day. Storms are expected to develop ahead of the front and propagate southeastward. With the help of outflow boundaries, some of this activity could make it into our northeast counties. We will definitely have a atmosphere ready and willing for strong storms. Depending on varying models afternoon CAPE should be anywhere from 2500-5000 J/KG. 0-6 KM bulk shear is more meager anywhere from 10-25 KTS, but still enough for us to have some strong winds with storms that develop during the heat of the day. Will have mention of severe in HWO from around 1 PM to 8 PM to account for it. As if the severe was not enough. We are still very hot and humid overall. Will continue with the ongoing heat advisory. Will add Walker, Jefferson, and Shelby to the advisory based on the latest numbers. Hottest temperatures will be in the western half of the CWA today with the southwest low level flow. The southeast counties will be marginal to hit 105 before afternoon convection begins, but will leave in as small errors in temperatures and dew points can make big heat index differences. I'd rather err on the side of caution with a prolonged heat event for public safety and awareness. 08 .LONG TERM... Thursday through Wednesday. The ridging at 850mb continues to strengthen Thursday as an upper level shortwave kicks off through Central TN early Thursday morning. The GFS, ECMWF, and NAM all have this shortwave sliding almost due southward through AL/GA through the day on Thursday, but they differ in exact timings. Meanwhile, another shortwave is sliding through the Mid MS Valley, developing an MCS. Models are all over the place with how this pattern plays out. Some show the shortwave in TN pushing an MCS southward through Central AL and/or Georgia on Thursday and some show the MCS to our North and West sliding all the way into our area by late Thursday. The ARW actually plays both sides and moves an MCS through in the morning from the shortwave in TN, then a second shortwave Thursday evening with the remnants of storm to our northwest. It's difficult to forecast how this will play out 2 days out due to the mesoscale interactions, but with at least some consistency across models, I can't ignore the possible damaging wind threat from thunderstorms on Thursday. While all this is taking place, the low level ridging strengthens, especially over MS and the western portions of Central AL. 1000- 850mb thickness values are forecast to be at around 1440m, which would easily support temps in the upper 90s, assuming rain doesn't move through at or before peak heating. This complicates the hazardous weather forecast because it creates the possibility for 3 scenarios: First scenario would be that western portions of our area could see heat indices 105-109, warranting a heat advisory, while areas in the east and northeast see an MCS move through mid- morning, with the threat of damaging winds. The second scenario would bring an MCS in earlier in the day, limiting daytime heating and making a heat advisory unnecessary, while still presenting a damaging wind threat. The third scenario would have the ridge building in stronger and pushing any shortwave and resulting MCS just east of our area, creating a situation where heat advisories are needed for a good portion of Central AL. At this point in time, based on what models are currently showing, I'm going with the first scenario in my forecast and will continue mentioning high confidence for heat impacts for portions of Central AL, and will also introduce a lower confidence threat for damaging winds. The reason for low confidence in the severe portion is due to the complexity of MCS propagation and overall inability for models to resolve it very well this far in advance. As we go into Friday and into the weekend, models have some energy from the shortwave lingering back over the Southeastern States, but keep it generally weak as upper level ridging builds in aloft and the low level ridging remains in place. Scattered afternoon thunderstorms look to be possible each day as heat indices remain in the 100-108 range area-wide. Therefore, will continue mentioning heat impacts in the HWO through Saturday. By Sunday, the center of the high pressure and the upper level ridge has shifted northeastward, allowing 1000-850mb thickness values to drop to around 1420-1430m across Central AL Monday through Wednesday. This will mark a return to more seasonable temperatures with highs in the upper 80s to near 90, which will limit heat index values from reaching heat advisory criteria. Therefore, will not carry anything in the HWO beyond Saturday. Typical diurnal thunderstorm activity will be likely, so have carried 30-50% PoPs in the afternoons with 15-25% in the overnight hours each day for the first half of next week. 25/Owen && .AVIATION... 18Z TAF Discussion. Isolated showers and thunderstorms are developing across the area, and will use SHRA in prevailing conditions for several terminals. As activity increases in strength, will transition to VCTS at 19-20Z given uncertainty in coverage. Stronger storms will produce gusty winds, frequent lightning, and torrential rainfall. Confidence has decreased with the potential for an overnight MCS, and high res guidances suggests any thunderstorm potential would come later in the forecast period tomorrow. Removed the PROB30 groups. 14 && .FIRE WEATHER... Isolated to scattered afternoon storms are possible with daytime heating for the next few days. Very warm temperatures with triple digit heat indices will be the biggest issue for crews. Humidity values remain high, and there are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 91 72 93 71 93 / 50 40 50 40 50 Anniston 90 73 93 72 93 / 50 30 50 40 50 Birmingham 93 75 94 74 93 / 40 30 50 40 50 Tuscaloosa 96 76 96 75 95 / 30 20 50 30 50 Calera 93 75 93 73 92 / 40 30 50 40 50 Auburn 90 73 91 74 92 / 50 20 50 40 50 Montgomery 93 75 94 75 93 / 50 20 40 40 50 Troy 92 74 93 74 93 / 50 20 40 40 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory from noon today to 7 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Bullock... Chilton...Dallas...Elmore...Fayette...Greene...Hale... Jefferson...Lamar...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Russell...Shelby... Sumter...Tuscaloosa...Walker. &&
Hazardous weather outlook, Jun 27, 4:24 AM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 424 AM CDT Wed Jun 27 2018 ALZ011>015-017>050-281230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 424 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Heat indices may reach 105 between noon and 7pm today, especially in the southwestern portions of Central Alabama. Strong to severe thunderstorms are possible between 1pm and 8pm in northeastern portions of Central Alabama. The main threat will be damaging winds up to 60 miles per hour .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices will may reach 105 degrees for portions of Central Alabama each afternoon Thursday through Saturday. Strong to severe thunderstorms are possible Thursday afternoon for portions of Central Alabama. The main concern will be damaging winds up to 60 miles per hour. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and Thursday afternoon.
In the hours before
Special weather statement, Jun 27, 1:16 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Birmingham AL 116 PM CDT WED JUN 27 2018 ALZ020-271900- Cherokee AL- 116 PM CDT WED JUN 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 200 PM CDT... At 116 PM CDT, Doppler radar was tracking a strong thunderstorm over Western Weiss Lake, or over Cedar Bluff, moving east at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Centre, Cedar Bluff, Centre Municipal Airport, Gaylesville, Cornwall Furnace Park, Western Weiss Lake, Eastern Weiss Lake, Moshat, Fullerton, Howells Crossroads, Chesnut Bay Resort and Waterhouse. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3412 8543 3410 8569 3426 8572 3435 8547 TIME...MOT...LOC 1816Z 247DEG 13KT 3421 8564 19
Local storm report, Jun 27, 1:32 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG 3 SE GAYLESVILLE 34.24N 85.53W
06/27/2018 CHEROKEE AL EMERGENCY MNGR
TREE IN POWERLINES AT AL HWY 9 NORTH AT CR
189.
&&
MWLocal storm report, Jun 27, 1:38 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
138 PM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG 1 WNW CORNWALL FURNACE 34.25N 85.60W
06/27/2018 CHEROKEE AL EMERGENCY MNGR
TREE DOWN ON ROADWAY AT HWY 68 AND CR 44.
&&
MWLocal storm report, Jun 27, 1:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM TSTM WND DMG 1 E CEDAR BLUFF 34.22N 85.58W
06/27/2018 CHEROKEE AL EMERGENCY MNGR
TREE ACROSS THE ROADWAY AT ENON GROVE CHURCH
AL HWY 9 NORTH OF CEDAR BLUFF.
&&
MWLocal storm report, Jun 27, 1:45 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 1 W CEDAR BLUFF 34.22N 85.61W
06/27/2018 E0.25 INCH CHEROKEE AL PUBLIC
PEA SIZED HAIL REPORTED IN CEDAR BLUFF CR
606, ALONG AL HWY 9 NORTH OF CEDAR BLUFF,
AND NEAR CR 92 IN CEDAR BLUFF.
&&
MWThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 9:31 PM CDT | Special Weather Statement | BMX | Walker | 44 min |
| Jun 26, 9:43 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 32 min |
| Jun 26, 10:03 PM CDT | Special Weather Statement | BMX | Fayette | 42 min |
| Jun 26, 10:16 PM CDT | Special Weather Statement | BMX | Walker | 29 min |
| Jun 27, 1:16 PM CDT | Special Weather Statement | BMX | Cherokee | 44 min |
| Jun 27, 2:23 PM CDT | Special Weather Statement | BMX | Walker | 52 min |
| Jun 27, 2:35 PM CDT | Areal Flood Advisory | BMX | Cherokee | 115 min |
| Jun 27, 2:41 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 49 min |
| Jun 27, 2:45 PM CDT | Special Weather Statement | BMX | Cherokee | 45 min |
| Jun 27, 2:48 PM CDT | Special Weather Statement | BMX | Pickens | 27 min |
| Jun 27, 3:04 PM CDT | Special Weather Statement | BMX | Blount | 41 min |
| Jun 27, 3:12 PM CDT | Special Weather Statement | BMX | Jefferson | 33 min |
| Jun 27, 3:30 PM CDT | Special Weather Statement | BMX | Jefferson | 45 min |
| Jun 27, 3:36 PM CDT | Special Weather Statement | BMX | Cherokee, Etowah | 39 min |
| Jun 27, 4:04 PM CDT | Special Weather Statement | BMX | Calhoun, Cleburne, St. Clair | 41 min |
| Jun 27, 4:06 PM CDT | Areal Flood Advisory | BMX | Cherokee | 114 min |
| Jun 27, 4:08 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 37 min |
| Jun 27, 4:17 PM CDT | Special Weather Statement | BMX | Cherokee | 43 min |
| Jun 27, 4:31 PM CDT | Special Weather Statement | BMX | Shelby | 29 min |
| Jun 27, 4:40 PM CDT | Special Weather Statement | BMX | Calhoun, Cleburne, Talladega | 65 min |
| Jun 27, 5:16 PM CDT | Special Weather Statement | BMX | Clay, Randolph | 59 min |
| Jun 27, 5:18 PM CDT | Special Weather Statement | BMX | Shelby | 27 min |
| Jun 27, 5:48 PM CDT | Special Weather Statement | BMX | Coosa | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.